New Mexico, 2013

Hail in New Mexico, June 19, 2013

June 19, 2013 · NWS MAF · 2 events in 1 county or zone

An upper ridge was over the region with good low level moisture in place. An outflow boundary was present across the Permian Basin and Southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the region with good low level moisture in place. An outflow boundary was present across the Permian Basin and Southeast New Mexico. This boundary became a focus for thunderstorm development during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 1:01 PM MST, 38 minutes earlier.

Area forecast discussion, Jun 19, 1:01 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT WED JUN 19 2013

.DISCUSSION...
THE SUBTROPICAL UPPER RIDGE THAT HAS BEEN CENTERED OVER MEXICO THE
PAST SEVERAL DAYS HAS BEEN EDGING NORTHWARD TOWARD WEST TEXAS
TODAY WHILE AN UPPER LOW DIGS INTO THE PACIFIC NORTHWEST. AT THE
SURFACE...STRONG SOUTHERLY FLOW PERSISTS AS LEE TROUGHING ENHANCES
TO THE NORTH. SKIES HAVE BEEN MOSTLY CLEAR THROUGH THE MORNING AND
MID AFTERNOON TEMPERATURES HAVE WARMED TO LOW 90S. SEVERAL SHOWERS
AND THUNDERSTORMS ARE IN THE PROCESS OF DEVELOPING OVER THE DAVIS
AND GUADALUPE MOUNTAIN REGIONS THIS AFTERNOON AND ARE EXPECTED TO
MIGRATE OUT INTO THE PLAINS OF SOUTHEAST NEW MEXICO AND PORTIONS
OF WEST TEXAS THROUGH THIS EVENING. MEANWHILE...AN EARLY MORNING
MCS THAT MOVED THROUGH THE TEXAS PANHANDLE HAS SENT AN OUTFLOW
BOUNDARY SOUTHWEST TOWARD THE PERMIAN BASIN...AS NOTED ON RADAR.
THIS BOUNDARY WILL LIKELY GENERATE SOME SEVERE THUNDERSTORM
ACTIVITY ACROSS THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW
MEXICO AND A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR THESE
AREAS. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL. WILL MAKE NOTE OF THIS IN THE HWO. ANY CONVECTION
MOVING OFF THE MOUNTAINS OF SOUTHEAST NEW MEXICO WILL HAVE THE
POTENTIAL TO INTERACT WITH THIS BOUNDARY AND COULD RESULT IN AN
ISOLATED SHORT- LIVED TORNADO.

THE UPPER RIDGE WILL SHIFT SLIGHTLY EASTWARD THURSDAY AND FRIDAY BUT
MAINTAIN ITS INFLUENCE OVER MOST OF THE REGION. SURFACE LEE
TROUGHING WILL EXTEND SOUTHWARD INTO EASTERN NEW MEXICO AND WEST
TEXAS...KEEP STRONG SOUTHERLY FLOW AND AMPLE MOISTURE IN PLACE
THROUGH THE WEEKEND. SURFACE HEATING NEAR THE TROUGH AXIS MAY HELP
TO GENERATE SOME AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
HIGHER TERRAIN REGIONS AS WELL AS THE SOUTHEAST NEW MEXICO PLAINS
THROUGH SUNDAY. CONFIDENCE IS CURRENTLY LOW HOWEVER IF WE CAN GET A
WEAKNESS IN THE WESTERN PERIPHERY OF THE UPPER RIDGE DURING PEAK
HEATING...COINCIDENT WITH A MID LEVEL THETA E AXIS...THEN ITS
DEFINITELY POSSIBLE FOR THE ABOVE MENTIONED LOCATIONS.
OTHERWISE...RAIN CHANCES WILL REMAIN NIL FOR MOST LOCATIONS THROUGH
THE FORECAST PERIOD. HIGH TEMPERATURES WILL REMAIN IN THE MID TO
UPPER 90S WITH HIGHER READINGS IN THE PECOS AND RIO GRANDE VALLEYS.
LOWS WILL BE IN THE UPPER 60S TO LOW 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 73  96  72  96  /  20  10  10  10
BIG SPRING TX              73  97  73  96  /   0   0   0   0
CARLSBAD NM                71 101  70 100  /  20  20  20  20
DRYDEN TX                  76  97  75  95  /  10   0   0   0
FORT STOCKTON TX           73  97  73  97  /  10  10  10  10
GUADALUPE PASS TX          69  94  69  93  /  20  30  30  20
HOBBS NM                   71  97  70  96  /  20  20  20  20
MARFA TX                   62  92  62  90  /  20  20  20  10
MIDLAND INTL AIRPORT TX    73  96  72  96  /  10   0   0   0
ODESSA TX                  73  97  74  96  /  10  10  10   0
WINK TX                    73 100  73 100  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27/44
Hazardous weather outlook, Jun 19, 1:03 PM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT WED JUN 19 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
303 PM CDT WED JUN 19 2013 /203 PM MDT WED JUN 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...GENERALLY ALONG AND WEST OF A LAMESA...TO WINK...TO
FORT STOCKTON...TO TERLINGUA LINE. ANY THUNDERSTORMS THAT DO
DEVELOP MAY BE ACCOMPANIED BY LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 19, 1:31 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT WED JUN 19 2013

NMZ028-192100-
EDDY COUNTY PLAINS-
231 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHEASTERN EDDY COUNTY UNTIL 300 PM MDT/400 PM CDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF LOVING
AT 231 PM MDT/331 PM CDT/...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING/900 PM CDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND WEST TEXAS.

&&

LAT...LON 3253 10403 3201 10373 3200 10432 3227 10438
TIME...MOT...LOC 2031Z 231DEG 13KT 3224 10419

The radar

The Holloman AFB radar (KHDX), 194 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Eddy

When
June 19, 1:39 PM MST to 1:44 PM MST
Where
Eddy County, 10 mi NW of Loving
Measured
0.88 in hail
Reported by
Public
Coordinates
32.382, -104.221

Hail, Eddy

When
June 19, 4:05 PM MST to 4:30 PM MST
Where
Eddy County, 19 mi NE of Malaga
Measured
0.88 in hail
Reported by
Public
Coordinates
32.414, -103.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454281, 454284.